Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Mar 1, 2017, 12:12 AM CST for 5 counties in Missouri. It was in force for 53 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2017, 12:12 AM CST (06:12 UTC)
- Expired
- Mar 1, 2017, 1:05 AM CST
- In force
- 53 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Camden County, MO, Dallas County, MO, Hickory County, MO, Miller County, MO, Morgan County, MO
The radar
The Springfield radar (KSGF), 114 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 12:22 AM CST | TSTM WND GST 60 | 3 Ene Flemington, MO | REPORT OF 55-60 MPH WINDS AND HAIL TO THE SIZE OF NICKELS. |
| Mar 1, 12:22 AM CST | TSTM WND GST 60 | 3 Ssw Elkton, MO | REPORT OF 55-60 MPH WINDS AND HAIL TO THE SIZE OF NICKELS. |
| Mar 1, 12:25 AM CST | HAIL 1 | Nemo, MO | WINDS 5O TO 60 MPH ESTIMATED |
| Mar 1, 12:25 AM CST | HAIL 1 | Nemo, MO | WINDS 5O TO 60 MPH ESTIMATED. |
| Mar 1, 12:50 AM CST | HAIL 1 | Osage Beach, MO | QUARTER SIZE HAIL REPORTED AND 50 TO 55 MPH WINDS MEASURED |
| Mar 1, 12:50 AM CST | HAIL 1 | Osage Beach, MO | QUARTER SIZE HAIL REPORTED AND 50 TO 55 MPH WINDS MEASURED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 28, 9:04 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 6.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1117 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 931 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 341 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 8.2
The text
As transmitted.
970
WUUS53 KSGF 010612
SVRSGF
MOC029-059-085-131-141-010715-
/O.NEW.KSGF.SV.W.0015.170301T0612Z-170301T0715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1212 AM CST WED MAR 1 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southeastern Hickory County in central Missouri...
Northern Dallas County in southwestern Missouri...
Miller County in central Missouri...
Camden County in central Missouri...
Southern Morgan County in central Missouri...
* Until 115 AM CST
* At 1211 AM CST, severe thunderstorms were located along a line
extending from 13 miles east of Warsaw to 10 miles northeast of
Hermitage to 6 miles south of Wheatland, moving east at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Urbana around 1225 AM CST.
Laurie around 1230 AM CST.
Village of Four Seasons, Lake Ozark and Macks Creek around 1235 AM
CST.
Eldon and Osage Beach around 1240 AM CST.
Camdenton around 1250 AM CST.
Iberia around 110 AM CST.
Other locations impacted by these severe thunderstorms include Lake
of The Ozarks, Pomme de Terre Lake, Lake of The Ozarks State Park, Ha
Ha Tonka State Park, Pomme De Terre State Park, Pittsburg, Sunrise
Beach, St. Elizabeth, Saint Elizabeth and Linn Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
A tornado watch remains in effect until 400 AM CST for central and
southwestern Missouri.
LAT...LON 3843 9241 3834 9240 3832 9224 3834 9220
3816 9218 3802 9240 3793 9251 3789 9285
3787 9291 3780 9342 3782 9351 3788 9341
3797 9307 3819 9306 3819 9308 3832 9308
3843 9256
TIME...MOT...LOC 0611Z 257DEG 56KT 3822 9313 3803 9316 3786 9341
HAIL...1.00IN
WIND...60MPH
$$
Cramer2 follow-up statements
693
WWUS53 KSGF 010639
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1239 AM CST WED MAR 1 2017
MOC085-010648-
/O.CAN.KSGF.SV.W.0015.000000T0000Z-170301T0715Z/
Hickory MO-
1239 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HICKORY COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 400 AM CST for central and
southwestern Missouri.
LAT...LON 3843 9241 3834 9240 3832 9224 3834 9220
3816 9218 3802 9240 3793 9251 3789 9285
3787 9291 3785 9304 3785 9307 3790 9307
3804 9305 3815 9297 3831 9275 3843 9256
TIME...MOT...LOC 0638Z 256DEG 45KT 3831 9261 3788 9296
$$
MOC029-059-131-141-010715-
/O.CON.KSGF.SV.W.0015.000000T0000Z-170301T0715Z/
Dallas MO-Miller MO-Camden MO-Morgan MO-
1239 AM CST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CST
FOR NORTHEASTERN DALLAS...MILLER...CAMDEN AND SOUTHEASTERN MORGAN
COUNTIES...
At 1238 AM CST, severe thunderstorms were located along a line
extending from near Eldon to near Macks Creek, moving east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
A tornado watch remains in effect until 400 AM CST for central and
southwestern Missouri.
LAT...LON 3843 9241 3834 9240 3832 9224 3834 9220
3816 9218 3802 9240 3793 9251 3789 9285
3787 9291 3785 9304 3785 9307 3790 9307
3804 9305 3815 9297 3831 9275 3843 9256
TIME...MOT...LOC 0638Z 256DEG 45KT 3831 9261 3788 9296
HAIL...1.00IN
WIND...60MPH
$$
Cramer987
WWUS53 KSGF 010705
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
105 AM CST WED MAR 1 2017
MOC029-059-131-141-010715-
/O.CAN.KSGF.SV.W.0015.000000T0000Z-170301T0715Z/
Dallas MO-Miller MO-Camden MO-Morgan MO-
105 AM CST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DALLAS...
MILLER...CAMDEN AND SOUTHEASTERN MORGAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
A tornado watch remains in effect until 400 AM CST for central and
southwestern Missouri.
LAT...LON 3843 9241 3834 9240 3832 9224 3834 9220
3816 9218 3802 9240 3793 9251 3789 9285
3787 9291 3785 9304 3785 9307 3790 9307
3804 9305 3815 9297 3831 9275 3843 9256
TIME...MOT...LOC 0702Z 257DEG 56KT 3839 9214 3797 9249
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 11:14 PM CST, 58 minutes earlier.
Area forecast discussion, Feb 28, 11:14 PM CST, 58 minutes before
Area Forecast Discussion National Weather Service Springfield MO 1114 PM CST Tue Feb 28 2017 .SHORT TERM...(Late Afternoon through tonight) Issued at 1254 PM CST Tue Feb 28 2017 The setup for severe thunderstorm potential remains complicated through tonight. In the larger scale, a broad trough of low pressure is emerging from the Rockies with the main trough axis just clearing the Continental Divide. There are several weak perturbations/waves ahead of this main trough axis which are lined up from the southern Plains into the Missouri Ozarks. At the surface, low pressure is deepening over the Oklahoma Panhandle. A frontal boundary extends northeast from the low to a secondary area of low pressure across eastern Iowa. South of this front, strong warm air and moisture advection continues. Lower 60s dew points have made it into southern Missouri. This low level air mass will continue to improve as we get into this evening and overnight. The main initial question will be cap strength. We have seen a few cells develop in areas that have seen partial clearing. This may be on the northern extent of an elevated mixed layer (EML). We will get a better feel for this EML with a special RAOB which has just been released. Where this EML is present, steep mid-level lapse rates are present. As we go forward from late this afternoon into this evening, isolated to widely scattered thunderstorm development will be possible within the established warm sector. These storms would tend to be supercells with very strong large scale shear in place. Large hail (possibly larger than golf balls) will be the main potential hazard. Additionally, low level wind shear will rapidly increase starting early this evening. This will lead to increased supercell tornado potential. From late this evening into the overnight period, large scale lift will begin to increase as that main trough axis approaches along with a short wave trough ejecting from the southern Plains. Thunderstorm coverage will then become highly dependent on whether or not we see a slight increase in capping strength due to evening cooling. Models tend to over-strengthen capping inversions within the warm sector in setups like this. Thus, we very well may need another special balloon release this evening. Any cells that can get going in the warm sector from later this evening into the overnight period will pose a risk for all modes of severe storms...including tornadoes. We remain concerned with areas of south-central Missouri where shear/CAPE profiles will be supportive of stronger and potentially longer track tornadoes. The potential for very large hail will also persist. Between 9 and 11 PM, we then expect a squall line to develop and push into southeastern Kansas and west-central Missouri along an advancing cold front. Damaging straight line winds will be the main potential hazard with this line as it moves southeast across much of the Missouri Ozarks. There will also be a mesovortex tornado threat with any bows along this line which surge to the east and northeast. .LONG TERM...(Wednesday through Tuesday) Issued at 1254 PM CST Tue Feb 28 2017 Surface high pressure will be filtering into the region behind the cold front Wednesday through Thursday morning. This will keep temperatures Wednesday in 50s for highs and allow overnight temperatures to fall into the upper 20s across the area, making for more seasonable conditions for this time of year. Skies will also clear allowing for some frost to develop for parts of the region. The upper level flow across the region Wednesday night after the frontal passage through the end of the week will remain northwesterly with additional surface highs moving over the Ozarks Thursday and again Friday. This will keep clear skies across the area with temperatures in the middle and upper 50s to around 60 degrees during the afternoon and around 30 degrees in the mornings. A weak and quick moving upper ridge will slide over the region for Saturday allowing temperatures to rise into the 60s as breezy southerly winds return. These southerly winds will also bring Gulf moisture back into the region. Models are indicating a cold front that will move through the region most likely on Monday, however, significant timing differences are noted on all the models. Some have the front and precipitation impacting the Ozarks as early as Sunday afternoon or Sunday evening (Canadian) to as late as Monday evening (GFS). Will keep an eye on this period and feature going forward and for now will target Monday as the potential for another round of showers and thunderstorms. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1110 PM CST Tue Feb 28 2017 Multi-cellular strong to severe convection has developed along the cold front across west central MO into southeast KS. These storms should gradually congeal into a squall line overnight. Still looking at convection affecting the TAF sites between 06z and 09-10z, but there will be a one to two hour window of convection at each site as these storms should quickly push through. Expecting MVFR to IFR during the storms and VFR conditions outside of the convection. Winds will remain gusty through much of the day Wednesday and could see some severe wind gusts through the convection pushing through. Winds will diminish after sunset on Wednesday. && .CLIMATE... Issued at 230 AM CST Tue Feb 28 2017 Here are today's record high temperatures: SGF...77/2006 JLN...78/2006 UNO...77/1955 VIH...75/2006 && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Schaumann LONG TERM...Hatch AVIATION...Lindenberg CLIMATE...Hatch
Hazardous weather outlook, Feb 28, 7:33 PM CST, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 733 PM CST Tue Feb 28 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-020145- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 733 PM CST Tue Feb 28 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Significant Hail risk. Elevated Thunderstorm wind damage risk. Significant Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... The coverage of storms will increase later this evening into the overnight hours as cold front begins to push into the region. Storms which do develop will have the potential of producing hail to the size of tennis balls, damaging wind gusts up to 70 mph and tornadoes. Storms should end from northwest to southeast after the front pushes through overnight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An elevated fire weather risk will impact the outlook area at times from Wednesday through Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for parts of west central Missouri into extreme southeast Kansas. The severe potential will then spread southeast overnight across the remainder of the area. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Feb 28, 11:48 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 PM HAIL COLUMBUS 37.17N 94.84W
02/28/2017 E1.75 INCH CHEROKEE KS EMERGENCY MNGR
.
&&
BURCHFIELDLocal storm report, Feb 28, 11:50 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1145 PM HAIL OSCEOLA 38.05N 93.70W
02/28/2017 E1.50 INCH ST. CLAIR MO FIRE DEPT/RESCUE
ALSO HAD 40 TO 50 MPH WIND GUSTS.
&&
BURCHFIELDLocal storm report, Feb 28, 11:54 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1154 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM HAIL 3 SE OSCEOLA 38.02N 93.67W
02/28/2017 E1.00 INCH ST. CLAIR MO FIRE DEPT/RESCUE
QUARTER SIZE HAIL COVERING THE HIGHWAY SOUTH OF OSCEOLA
&&
MGRIFFINLocal storm report, Feb 28, 11:55 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1155 PM CST TUE FEB 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM HAIL SHELDON 37.66N 94.29W
02/28/2017 E1.00 INCH VERNON MO EMERGENCY MNGR
.
&&
BURCHFIELDLocal storm report, Mar 1, 12:07 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CST WED MAR 1 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1156 PM HAIL 1 NNW SHERWIN 37.19N 94.96W
02/28/2017 E1.75 INCH CHEROKEE KS EMERGENCY MNGR
.
&&
BURCHFIELDLocal storm report, Mar 1, 12:10 AM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1210 AM CST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 AM HAIL ORONOGO 37.19N 94.47W
03/01/2017 E0.88 INCH JASPER MO PUBLIC
&&
MGRIFFINThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:12 PM CST | Tornado Warning | SGF | Shannon | 14 min |
| Feb 28, 10:43 PM CST | Tornado Warning | SGF | Vernon | 47 min |
| Feb 28, 11:11 PM CST | Severe Thunderstorm Warning | SGF | Cedar, St. Clair, Vernon | 21 days |
| Feb 28, 11:29 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 24 min |
| Feb 28, 11:42 PM CST | Severe Thunderstorm Warning | SGF | Benton, Hickory | 47 min |
| Feb 28, 11:52 PM CST | Severe Thunderstorm Warning | SGF | Barton, Jasper | 38 min |
| Mar 1, 12:16 AM CST | Severe Thunderstorm Warning | SGF | Dade | 44 min |
| Mar 1, 12:23 AM CST | Severe Thunderstorm Warning | SGF | Jasper, Newton | 29 min |
| Mar 1, 12:33 AM CST | Severe Thunderstorm Warning | SGF | Polk | 22 min |
| Mar 1, 12:42 AM CST | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| Mar 1, 12:48 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Laclede, Polk | 57 min |
| Mar 1, 12:54 AM CST | Severe Thunderstorm Warning | SGF | Greene | 66 min |
| Mar 1, 1:02 AM CST | Severe Thunderstorm Warning | SGF | Camden, Laclede, Maries, Miller, Phelps, Pulaski | 58 min |
| Mar 1, 1:08 AM CST | Severe Thunderstorm Warning | SGF | Christian | 52 min |
| Mar 1, 1:15 AM CST | Severe Thunderstorm Warning | SGF | Dallas, Webster | 60 min |
| Mar 1, 1:20 AM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, McDonald, Newton, Stone | 45 min |
| Mar 1, 1:31 AM CST | Severe Thunderstorm Warning | SGF | Dent, Phelps, Pulaski, Texas | 59 min |
| Mar 1, 1:34 AM CST | Severe Thunderstorm Warning | SGF | Laclede, Texas, Wright | 56 min |
| Mar 1, 1:37 AM CST | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Stone, Taney | 53 min |
| Mar 1, 2:16 AM CST | Severe Thunderstorm Warning | SGF | Dent, Douglas, Howell, Shannon, Texas, Wright | 59 min |
| Mar 1, 2:27 AM CST | Severe Thunderstorm Warning | SGF | Ozark, Taney | 44 min |
| Mar 1, 2:31 AM CST | Severe Thunderstorm Warning | SGF | Stone, Taney | 14 min |
| Mar 1, 2:38 AM CST | Severe Thunderstorm Warning | SGF | Howell, Oregon | 45 min |
| Mar 1, 2:53 AM CST | Severe Thunderstorm Warning | SGF | Howell, Shannon, Texas | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.